Quick Answer: How Do You Prevent LASA Errors?

How can you prevent medication errors at home?

Prevent Medication Errors at HomeMake a medication list.

Keep your medication list up-to-date.

Read labels carefully.

Follow dosing instructions exactly.

Store medications in their original containers.

Use a pillbox to organize medicines.

Use one pharmacy for all prescriptions..

What are some look alike drugs?

Table 1. FDA–Approved List of Generic Drug Names with Tall Man Letters (continued)Drug Name With Tall Man Letters. Confused With.glipiZIDE. glyBURIDE. glyBURIDE. glipiZIDE. hydrALAZINE. hydrOXYzine – HYDROmorphone. HYDROmorphone. hydrOXYzine — hydrALAZINE. hydrOXYzine. hydrALAZINE – HYDROmorphone. medroxyPROGESTERone.

What are the serious harmful results of dispensing errors?

Serious harmful results of a medication error may include: Death. Life threatening situation. Hospitalization.

What is Apinch?

The original classification used in Australia was APINCH. An ‘S’ for ‘systems’ has been added to include other evidence-based practices known to improve safety such as independent double-checks and safe administration of liquid medicines by using oral dispensing syringes. A. Antimicrobials.

What are salad drugs?

The term SALADs (Sound-Alike Look-Alike Drugs) refers to look-alike and sound-alike drug names and look-alike product packaging which can cause confusion resulting in potentially harmful medication errors.

What are examples of medication errors?

Types of Medication ErrorsPrescribing.Omission.Wrong time.Unauthorized drug.Improper dose.Wrong dose prescription/wrong dose preparation.Administration errors including the incorrect route of administration, giving the drug to the wrong patient, extra dose or wrong rate.More items…•

How do you store Lasa?

1) All LASA medications will be stored in a storage bin within in the locked medication area and will have a colored sticker applied to the medication in order to call attention to the potential for medication error.

What is a Lasa error?

Look Alike Sound Alike (LASA) medications involve medications that are visually similar in physical appearance or packaging and names of medications that have spelling similarities and/or similar phonetics. … Confusing medication names and similar product packaging may lead to potentially harmful medication errors.

What are the common dispensing errors?

The most common error types reported in the selected studies are: dispensing the wrong drug, dispensing the wrong strength, dispensing the wrong quantity, and omission of items.

What is prescribing error?

Firstly, the investigators proposed the following preliminary definition of a prescribing error: “A prescribing error occurs when, as a result of a prescribing decision or prescription writing process, there is an unintentional significant (1) reduction in the probability of treatment being timely and effective or (2) …

How can you reduce the risk of Lasa errors?

Minimising risksChoose suppliers, liveries or brands carefully to avoid look-alike packs, when possible. … Be aware of the most common LASA combinations by checking the NPA’s new information leaflet and quarterly MSO reports. … Keep a list of common errors or near misses that have occurred.More items…•

How can we reduce Lasa error at dispensing stage?

The following is a list of strategies for minimizing dispensing errors:Ensure correct entry of the prescription. … Confirm that the prescription is correct and complete. … Beware of look-alike, soundalike drugs. … Be careful with zeros and abbreviations. … Organize the workplace. … Reduce distraction when possible.More items…•

How do you prevent prescribing errors?

How to reduce the risk of prescribing errorsWrite legibly. … Check computer-generated scrips. … Check dosage and frequency. … Confirm route. … Consider drug interactions. … Identify drug allergies. … Prescribing medicines initiaited in secondary care. … Don’t be afraid to seek help.

How do you prevent sound alike look alike drugs?

Configure all computer screens to prevent look-alike drug name pairs from appearing consecutively. Store products with look-alike names in different locations. Use shelf stickers to help locate products that have been moved. Alert patients to the potential for mix-ups with known, problematic drug names.

What is a high risk medicine?

High risk medications are drugs that have a heightened risk of causing significant patient harm when they are used in error. High risk medicines include medicines: with a low therapeutic index. that present a high risk when administered by the wrong route or when other system errors occur.

Why is it important to be aware of look alike and sound alike drug names and what is being done to reduce them?

Drugs with similar names are a threat to patient safety, and pharmacists must be on high alert when filling and dispensing these medications. Drug name confusion is common with many medications.

How do you deal with medication errors?

There are several steps to appropriately dealing with a medical error that are relatively straightforward:Let the patient and family know. … Notify the rest of the care team. … Document the error and report it to the hospital safety committee.

What is the most common medication error?

The most common type of error was wrong time of administration, followed by omission and wrong dose, wrong preparation, or wrong administration rate (for intravenous medication). A substantial proportion of medication administration errors occur in hospitalized children.